Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 233, NWS Memphis, TN

July 5, 2023DeSoto County, Mississippi; Shelby County, Tennessee; Crittenden County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jul 5, 2023, 6:45 PM CDT for DeSoto County, Mississippi; Shelby County, Tennessee; Crittenden County, Arkansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2023, 6:45 PM CDT (23:45 UTC)
Expired
Jul 5, 2023, 7:30 PM CDT
In force
45 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crittenden County, AR, DeSoto County, MS, Shelby County, TN

The radar

The Memphis radar (KNQA), 33 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:35 PM CDT, 10 minutes earlier.

Area forecast discussion, Jul 5, 6:35 PM CDT, 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
635 PM CDT Wed Jul 5 2023

...New AVIATION...

.SYNOPSIS...
Issued at 306 PM CDT Wed Jul 5 2023

A few strong to severe storms are possible this afternoon
and evening ahead of a cold front. Damaging winds are the primary
threat. After the cold front moves through Thursday, cooler
temperatures and drier air will provide a brief relief before a
warming trend begins. The aforementioned cold front will stall out
and leave diurnally driven showers and thunderstorms possible
each day of the forecast period.

&&

.DISCUSSION...
(This evening through next Tuesday)
Issued at 306 PM CDT Wed Jul 5 2023

A Marginal Risk for severe weather is set for this
afternoon and evening ahead of a cold front. As of 3pm CDT, these
storms are crossing into our CWA's NE AR counties. Similar to the
past few days, environmental parameters with high SBCAPE values
exceeding 3000 J/kg, lower 0-6km shear values <20 kts, DCAPE >1000
J/kg, near dry adiabatic lapse rates, and PW values ~1.8" suggest
more linear storm mode with the threats of damaging winds, strong
downdrafts, and locally heavy rainfall. With the abundance of
moisture, fog development is possible after showers conclude.

Drier air behind the front will result in less humid conditions and
seasonable temperatures late week. The aforementioned cold front is
anticipated to stall over the Mid-South Thursday afternoon and looks
to linger for several days. This stalling will leave diurnally
driven showers and thunderstorms in the forecast each day this
period.

Another low pressure system will spin up and force the existing
front out of the region. This looks to occur on Sunday which brings
the next chance of widespread coverage and a warming trend to the
Mid-South.

DNM

&&

.AVIATION...
(00Z TAFS)
Issued at 635 PM CDT Wed Jul 5 2023

TSRA was moving into the northern portion of the MEM vicinity at
discussion time. This activity should exit well before the inbound
push at 03Z. This activity will also affect MKL, with similar
timing. Confidence is limited that convection will continue on to
TUP at current strength.

TSRA expected again late Thursday afternoon into early Thursday
evening. At this time, it appears the bulk of the activity will
pass off to the south and west of KMEM. With some CAMS indicating
activity near MEM and NBM blended guidance thunder chances near
40 percent, decided to introduce a PROB30 for MEM late Thursday
afternoon.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...DNM
AVIATION...PWB

In the hours before

Local storm report, Jul 5, 4:50 PM CDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
450 PM CDT Wed Jul 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Tstm Wnd Dmg     Piggott                 36.39N 90.20W
07/05/2023                   Clay               AR   Public

            Corrects previous tstm wnd dmg report from
            Piggott. Public reports video of large tree
            knocked down due to wind. Time is radar
            estimated.

&&

DNM
Special weather statement, Jul 5, 5:01 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
501 PM CDT Wed Jul 5 2023

ARZ027-035-052230-
Poinsett AR-Cross AR-
501 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of southwestern
Poinsett and northeastern Cross Counties through 530 PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Harrisburg, Cherry Valley, Fisher, Wiley Crossing, Birdeye, Landers,
Supply, Weona Junction, Weona, Stewart, Colton, Boat Run, Bay
Village, Coldwater, Whitaker, Old Weona, Monterey and Lake Poinsett
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3550 9097 3567 9085 3552 9045 3531 9060
TIME...MOT...LOC 2201Z 299DEG 28KT 3555 9082

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AC3
Special weather statement, Jul 5, 5:27 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
527 PM CDT Wed Jul 5 2023

ARZ028-TNZ048-049-052300-
Mississippi AR-Tipton TN-Lauderdale TN-
527 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of central Mississippi,
north central Tipton and southwestern Lauderdale Counties through 600
PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm over
Luxora, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Osceola, Luxora, Fort Pillow State Park, Burdette, Fulton, Ashport,
Ft Pillow, Gilt Edge, Burlison, Garland, Victoria, O'Donnell Bend,
Hightower, Tuckertown, Rosa, Luckett, Chilson, Keyes Port, Lens Ford
and Moran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3573 9010 3589 8997 3575 8959 3551 8978
TIME...MOT...LOC 2227Z 302DEG 20KT 3578 8996

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AC3
Special weather statement, Jul 5, 5:47 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Memphis TN
547 PM CDT Wed Jul 5 2023

TNZ002-003-052315-
Weakley TN-Obion TN-
547 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of northwestern Weakley
and eastern Obion Counties through 615 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near
Union City, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Martin, Union City, Troy, Woodland Mills, Rives, Mount Pelia, Old
Fremont, Gibbs, Moffatt, Ruthville, Shaffner, Terrell, McConnell,
McCutchen Heights, Gardner, Fremont and Crystal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 8896 3644 8877 3620 8894 3623 8897
      3640 8925 3651 8918
TIME...MOT...LOC 2247Z 299DEG 17KT 3644 8912

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AC3
Special weather statement, Jul 5, 5:57 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
557 PM CDT Wed Jul 5 2023

ARZ035-048-052330-
St. Francis AR-Cross AR-
557 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of western St. Francis
and southwestern Cross Counties through 630 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hunter, or 16 miles northwest of Palestine, moving southeast at 20
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Forrest City, Palestine, Caldwell, Colt, Wheatley, Fair Oaks,
Hawkins, Horton, Rosenbaum, Slonikers Mill, Crow Creek, New Castle,
Goodwin, Four Gums, Posey, Dodsons Corner, Ellis Chapel, Blossom and
L'angville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3500 9115 3500 9104 3525 9104 3513 9070
      3490 9084 3491 9110 3487 9110 3489 9112
      3491 9112 3491 9114 3492 9115
TIME...MOT...LOC 2257Z 299DEG 17KT 3514 9112

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AC3
Special weather statement, Jul 5, 6:38 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
638 PM CDT Wed Jul 5 2023

ARZ036-MSZ001-TNZ088-060030-
Crittenden AR-DeSoto MS-Shelby TN-
638 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of central Crittenden,
northwestern DeSoto and central Shelby Counties through 730 PM CDT...

At 638 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sunset, or near Marion, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bartlett, Southaven, Olive Branch, West Memphis, Horn Lake, Marion,
Millington, T O Fuller State Park, Meeman Shelby Forest State Park,
Memphis, Walls, Edmondson, Sunset, Anthonyville, Jericho, Southwest
Memphis, Ellendale, Simsboro, Whitehaven and Frayser.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3536 9021 3531 8980 3489 8993 3498 9041
TIME...MOT...LOC 2338Z 282DEG 13KT 3526 9015

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AC3

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:00 PM CDTFlash Flood WarningMEGDeSoto, Marshall3 hr
Jul 4, 7:17 PM CDTAreal Flood AdvisoryMEGDeSoto, Marshall, Tate118 min
Jul 4, 7:02 PM CDTSpecial Weather StatementMEGLauderdale28 min
Jul 4, 7:04 PM CDTSpecial Weather StatementMEGChester26 min
Jul 4, 7:13 PM CDTSpecial Weather StatementMEGLauderdale32 min
Jul 4, 7:19 PM CDTSpecial Weather StatementMEGChester26 min
Jul 4, 7:27 PM CDTSpecial Weather StatementMEGHaywood33 min
Jul 4, 7:39 PM CDTAreal Flood AdvisoryMEGChester, Hardeman, Henderson, Madison2 hr
Jul 4, 7:58 PM CDTAreal Flood AdvisoryMEGHaywood, Lauderdale, Tipton3 hr
Jul 4, 7:59 PM CDTFlash Flood WarningMEGChester, Hardeman, Madison3 hr
Jul 4, 8:11 PM CDTSpecial Weather StatementMEGHardeman34 min
Jul 4, 8:29 PM CDTAreal Flood AdvisoryMEGChester, Decatur, Hardin, Henderson, McNairy2 hr
Jul 4, 8:35 PM CDTSpecial Weather StatementMEGDecatur25 min
Jul 4, 9:01 PM CDTFlash Flood WarningMEGDecatur, Hardin, Henderson3 hr
Jul 4, 9:51 PM CDTAreal Flood AdvisoryMEGHardin101 min
Jul 5, 5:27 PM CDTSpecial Weather StatementMEGLauderdale33 min
Jul 5, 5:47 PM CDTSpecial Weather StatementMEGObion28 min
Jul 5, 6:38 PM CDTSpecial Weather StatementMEGShelby52 min
Jul 4, 8:33 PM CDTSpecial Weather StatementMEGPoinsett27 min
Jul 4, 8:42 PM CDTSpecial Weather StatementMEGCraighead18 min
Jul 5, 3:47 PM CDTSpecial Weather StatementMEGClay43 min
Jul 5, 4:16 PM CDTSevere Thunderstorm WarningMEGClay27 min
Jul 5, 4:30 PM CDTSpecial Weather StatementMEGPoinsett30 min
Jul 5, 5:01 PM CDTSpecial Weather StatementMEGPoinsett29 min
Jul 5, 5:57 PM CDTSpecial Weather StatementMEGSt. Francis33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Severe Thunderstorm Warnings in Tennessee, 2023Severe Thunderstorm Warnings in Arkansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.